Kentucky, 2016

Flood in Kentucky, March 11 to 12, 2016

March 11 to 12, 2016 · NWS LMK · 1 event in 1 county or zone

A few rounds of heavy rain across central Kentucky led to river rises and minor flooding along the Rough River near Dundee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A few rounds of heavy rain across central Kentucky led to river rises and minor flooding along the Rough River near Dundee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 11, 4:55 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 11, 4:55 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
555 AM EST FRI MAR 11 2016

...Updated Aviation Discussion...

.SHORT TERM (Now through Saturday)...
Issued at 230 AM EST Fri Mar 11 2016

The synoptic pattern early this morning features a couple features
of note visible on water vapor imagery.  One is a PV anomaly passing
through the eastern Great Lakes region, and the other is a closed
upper-level low over southern TX.  The closed low will open into an
open wave through the short term period, bringing renewed rain
chances by the end of the period.

The northern stream PV anomaly has helped push a cold front into TN
early this morning, taking much of the shower activity with it.
However, there is still some areas of drizzle/light showers,
especially across southern KY which will continue through the
morning hours.

Otherwise, drier air will continue to slowly ooze into the region
from the north today.  This may be just enough to break up some of
the low-level cloud cover by this afternoon across northern
KY/southern IN, but think we will continue to at least see mid/high
clouds.  Given this, temperatures will be tricky as they likely
won't go very far in the thicker/lower clouds.  Will go with
generally mid 60s everywhere, but there is certainly some bust
potential with this.

For tonight, a kicker wave over the West Coast will help to lift the
TX low northward.  In response, the cold front currently over TN
will begin to lift back north as a warm front.  The low-level jet
will strengthen in response to the ejecting wave, which should
promote some shower development along/north of the warm front late
tonight.  Moisture transport and lift aren't all that impressive, so
will limit coverage to 30-50 percent.

The warm front will lift well north of the region by midday
Saturday.  This should allow temperatures to warm easily into the
70s, with some upper 70s or even a shot at 80 possible if we are
able to see some breaks in the cloud cover.  However, given the
deep, moist southwesterly flow do not think we will see too much
sun.  Guidance continue to suggest we may see some shower/storm
activity within the warm sector during the afternoon hours on
Saturday.  Guidance tends to overdo warm sector precip and with
shortwave ridging over the region, think coverage will be pretty
scattered.  Therefore, will continue to favor the drier solutions
(ECMWF/NAM) and go with 30-40% pops for the afternoon hours.

.LONG TERM (Saturday Night through Thursday)...
Issued at 250 AM EST Fri Mar 11 2016

The synoptic pattern at the start of the long term period will
feature amplified southerly flow over the Ohio Valley as the TX
upper low approaches.  However, this regime will become more zonal
by the middle of next week.  Even so, the pattern will still remain
active as several waves push through the Ohio Valley.

The main synoptic ascent associated with the PV anomaly ejecting out
of TX will arrive Saturday night into Sunday.  This will result in a
band of showers and a few thunderstorms moving through the region.
Luckily, it appears this system will be progressive enough that it
shouldn't cause any significant flooding issues, despite the
saturated grounds from this past system.

The wave responsible for kicking out the closed low will then move
through the TN Valley Sunday night into Monday.  This will bring a
renewed shot of some showers and a few thunderstorms.  That system
quickly moves out by Monday night, finally bringing a period of
slightly drier weather.  One final system will dig into the Great
Lakes Tuesday into Tuesday night.  Ahead of it, strong/deep
southwesterly flow will envelop the region.  Instability will build,
but a stout cap is noted on soundings.  This should foster a good
amount of sunshine which will allow us to mix rather deep.  All this
points to an overachiever in temperatures, thus have raised highs
considerably for Tuesday.  Think we will see a decent shot of 80
degree readings across portions of the region (especially southern
KY).

Guidance has come in drier for Wednesday/Thursday, thus have trended
the forecast drier in this time frame.  Forecast soundings suggest
we will continue to mix pretty deep these days into strong winds
aloft, so it will likely be breezy.  After highs near 70 Wednesday,
they will be cooler in the 60s on Thursday.

&&

.AVIATION (12Z TAF Update)...
Updated at 553 AM EST Fri Mar 11 2016

Ceilings will continue to be the main concern for this TAF period.
LEX and BWG are currently IFR and SDF MVFR. SDF and LEX are expected
to rise to VFR by mid day to early afternoon. However, BWG is closer
to the stalled frontal boundary, so although some improvement is
expected, it looks like cigs will still remain below fuel alternate.
Ceilings are expected to lower again tonight to MVFR or IFR as the
front lifts back across the region as a warm front. This will also
bring some showers back in early tomorrow morning. Winds today will
start out of the north and shift to easterly by the afternoon to
evening hours. Wind speeds should stay below 10 knots through the
forecast period.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........KJD
Long Term.........KJD
Aviation..........EER
Hazardous weather outlook, Mar 11, 2:16 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 AM EST FRI MAR 11 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120830-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
316 AM EST FRI MAR 11 2016 /216 AM CST FRI MAR 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH EARLY
NEXT WEEK. THESE REPEATED ROUNDS OF RAINFALL MAY LEAD TO SOME
MINOR FLOODING LATE THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ohio

When
March 11, 8:30 AM CST to March 12, 10:00 PM CST
Where
Ohio County, 0.77 mi NNE of Dundee to 1.33 mi S of Narrows
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.559, -86.773

The Rough River near Dundee went into flood during the morning hours March 11, crested at 25.2 feet during the afternoon and fell below flood stage later that evening. Flood state is 25 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622790.